Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 63, NWS Shreveport, LA

September 14, 2009Cass County, Marion County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 14, 2009, 3:16 PM CDT for Cass County, Marion County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2009, 3:16 PM CDT (20:16 UTC)
Expired
Sep 14, 2009, 7:15 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cass County, TX, Marion County, TX

The radar

The Shreveport radar (KSHV), 58 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:40 PM CDTFLASH FLOOD10 Ne Jefferson, TXMARION SHERIFFS COUNTY REPORTS PART OF HWY 49 CLOSED DUE TO HIGH WATER NEAR SMITHLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 142016
FFWSHV
TXC067-315-150015-
/O.NEW.KSHV.FF.W.0063.090914T2016Z-090915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CASS COUNTY IN NORTHEAST TEXAS...
  CENTRAL MARION COUNTY IN NORTHEAST TEXAS...

* UNTIL 715 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCLEOD AND
  KILDARE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3285 9429 3298 9429 3298 9408 3279 9407
      3279 9421 3285 9421

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 11:36 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 14, 11:36 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT MON SEP 14 2009

.DISCUSSION...
AREA OF MODERATE TO HEAVY RAIN WHICH WAS ALONG THE INTERSTATE 20 CORRIDOR
IN EAST TEXAS EARLIER THIS MORNING HAS SHIFTED NORTH TO THE
INTERSTATE 30 CORRIDOR. RAINFALL RATES HAVE DECREASED TO THE EXTENT
THAT ANY MORE FLASH FLOOD WARNINGS ARE UNLIKELY...AT LEAST IN THE
SHORT TERM. GRIDS ARE IN FAIRLY GOOD SHAPE. WILL TWEAK THE HOURLY
AND HIGH TEMPS A BIT IN COUPLE AREAS...BUT ONLY SMALL CHANGES.

BRIEF LOOK AT THE NEW MODEL RUNS INDICATE THE CLOSED LOW IS GOING TO
REMAIN A COUPLE MORE DAYS WITH A NEW CENTER DEVELOPING IN NORTHEAST
TEXAS. THIS WOULD MEAN THE FLASH FLOOD WATCH MAY HAVE TO BE EXPANDED
TONIGHT TO INCLUDE SOUTHEAST OKLAHOMA AND ALL OF SOUTHWEST
ARKANSAS...AS ADDITIONAL DEVELOPMENT OF HEAVY RAIN POSSIBLE NORTH OF
THE CENTER. THIS WILL BE ADDRESSED ON THE AFTERNOON PACKAGE. MAY
ALSO NEED TO EXTEND THE WATCH INTO TUESDAY.

NO TEXT UPDATE AT THIS TIME BUT UPDATED GRIDS WILL BE SENT SHORTLY.

&&

.AVIATION...
RAIN AREA IS LIFTING NORTH OF I-20 CORRIDOR ATTM AND BEGINNING TO
SEE SOME IMPROVEMENT ON CIGS. STILL MOSTLY MVFR/IFR ATTM. CIGS
SHOULD LIFT TOWARDS VFR DURING THE EARLY AFTERNOON EXCEPT OUR FAR
NORTH WHERE RAIN WILL PERSIST ALONG I-30. WEAK SFC LOW OVER NE TX
NEAR KTYR...GENERALLY 5 TO 10 KTS WITH AN EASTERLY COMPONENT ON THE
SFC. THE UPPER LOW SLOWLY LIFTING NW...WINDS ARE SW ALOFT DEEPENING
ALONG AND SOUTH OF I-20 WHILE...KDUA4 EASTERLY THROUGH 5KM. EXPECT A
MIX OF SUN TO INCREASE CONVECTION FROM W.SCT...TO SCT AND TAFS WITH
VCSH GOTO VCTS DURING BY 20Z. MAY HAVE TO AMEND FOR A TERMINAL OR
TWO FOR ORGANIZED CLUSTERS LATE TODAY. OVERNIGHT...MORE FOG AND LOW
CLOUDS LIKELY TO SET UP IFR BY MIDNIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  69  83  66  84 /  70  70  60  20  20
MLU  84  69  83  68  85 /  70  70  60  40  30
DEQ  75  66  81  64  80 /  60  60  60  30  30
TXK  77  67  82  65  83 /  70  70  60  30  30
ELD  80  69  81  66  84 /  70  70  70  40  30
TYR  79  67  83  66  84 /  70  50  40  20  20
GGG  80  67  83  66  84 /  70  50  40  20  20
LFK  84  68  85  67  86 /  50  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ070.

LA...NONE.

OK...NONE.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

14/24
Hazardous weather outlook, Sep 14, 1:24 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT MON SEP 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
124 PM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAINFALL WILL BE LOCALLY HEAVY AT TIMES ACROSS NORTHEAST TEXAS
TODAY AND TONIGHT AND AS SHOWERS CONTINUE TO DEVELOP AND TRAIN
OVER THE SAME AREAS. EXPECT ADDITIONAL AMOUNTS OF ONE TO THREE
INCHES OVER SATURATED SOILS...WHICH WILL PRODUCE WATER RUNOFF AND
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Sep 14, 9:28 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 AM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      GILMER                  32.73N 94.95W
09/14/2009                   UPSHUR             TX   LAW ENFORCEMENT

            UPSHUR COUNTY SHERIFFS OFFICE REPORTS STALLED CARS ON
            SEVERAL COUNTY ROADS DUE TO HIGH WATER. WATER IS ALSO
            ENTERING HOMES. A SHED WAS WASHED FROM A YARD ONTO A
            ROADWAY.

&&

18
Local storm report, Sep 14, 2:09 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      GILMER                  32.73N 94.95W
09/14/2009                   UPSHUR             TX   AMATEUR RADIO

            SEVERAL BUSINESSES ARE FLOODED ON MICHIEL ST BETWEEN
            TITUS AND US 271 IN THE CITY OF GILMER.

&&

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:24 PM CDTAreal Flood AdvisorySHVCherokee, Smith51 min
Sep 14, 5:09 AM CDTFlash Flood WatchSHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 10 more47 hr
Sep 14, 6:22 AM CDTAreal Flood AdvisorySHVGregg, Smith, Upshur, Wood3 hr
Sep 14, 8:54 AM CDTFlash Flood WarningSHVGregg, Smith, Upshur, Wood3 hr
Sep 14, 2:40 PM CDTAreal Flood AdvisorySHVSmith50 min
Sep 14, 2:57 PM CDTFlash Flood WarningSHVCamp, Franklin, Upshur, Wood4 hr
Sep 14, 2:59 PM CDTFlash Flood WarningSHVHarrison, Marion4 hr
Sep 14, 5:25 PM CDTAreal Flood AdvisorySHVHarrison, Panola2 hr
Sep 14, 6:49 PM CDTFlash Flood WarningSHVBowie3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.